Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 213, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 11, 2018, 5:13 PM EDT for Harnett County, Lee County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2018, 5:13 PM EDT (21:13 UTC)
- Expired
- Sep 11, 2018, 5:38 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harnett County, NC, Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS52 KRAH 112113
SVRRAH
NCC085-105-112200-
/O.NEW.KRAH.SV.W.0213.180911T2113Z-180911T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
513 PM EDT TUE SEP 11 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Harnett County in central North Carolina...
Southeastern Lee County in central North Carolina...
* Until 600 PM EDT
* At 512 PM EDT, a severe thunderstorm was located near Lillington,
moving northwest at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to roofs, siding, and trees.
* Locations impacted include...
Lillington, Broadway, Olivia, Anderson Creek, Timberlake, Seminole
and Raven Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3538 7919 3554 7899 3552 7897 3556 7894
3535 7877 3523 7892
TIME...MOT...LOC 2112Z 135DEG 7KT 3535 7891
HAIL...0.75IN
WIND...60MPH
$$
WSS1 follow-up statement
924
WWUS52 KRAH 112138
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
538 PM EDT TUE SEP 11 2018
NCC085-105-112147-
/O.CAN.KRAH.SV.W.0213.000000T0000Z-180911T2200Z/
Harnett NC-Lee NC-
538 PM EDT TUE SEP 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARNETT AND
SOUTHEASTERN LEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3538 7919 3554 7899 3552 7897 3556 7894
3535 7877 3523 7892
TIME...MOT...LOC 2136Z 135DEG 7KT 3539 7895
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:35 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 11, 3:35 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 335 PM EDT Tue Sep 11 2018 .SYNOPSIS... A front will remain quasi-stationary over the northwestern Piedmont and Foothills of NC through early Wednesday, then dissipate. Meanwhile, Hurricane Florence will move over the southwestern Atlantic Ocean between Bermuda and the Bahamas through Wednesday, and approach the coast of the Carolinas on Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 145 PM Tuesday... A cold nearly stationary front lingers across the foothills, just to the NW of the area and will become a focus for convection over central NC later this afternoon and through the evening. Convection has also developed along the sea breeze, from approximately Elizabethtown to Virginia Beach, and is expected to drift northwestward through the evening. As a result, expect a descent chance for showers and thunderstorms across central NC through this evening, with coverage and intensity decreasing after sunset. Expect fog to develop once again tonight mainly along and on the cool side of the boundary, with low stratus developing elsewhere, primarily in locations where rainfall occurs. With the boundary lingering across the Triad, highs will vary greatly from low 80s there to around 90 degrees in the far southeast. Expect overnight lows similar to last night, upper 60s to low 70s. && .SHORT TERM /WEDNESDAY THROUGH SATURDAY NIGHT /... As of 335 PM Tuesday... The upper level ridge will continue to extend into central NC from the east while the surface trough/front weakens in response to the large-scale flow around Hurricane Florence creeps into the area. Florence will still be over the Atlantic through Wednesday, while the easterly and northeasterly winds around the circulation will gradually increase as it approaches. Any convection that develops ahead of the system will be along the remnants of the trough and any potential outer rainband convection. Regardless, expect convection to me moving in a south-southeasterly direction. Highs will be similar to today, slightly warmer in the NW with the breakdown of the front, generally mid 80s to low 90s. ~KCP ...No changes or expansion anticipated to current watches in effect... Wednesday night through Thursday night, attention shifts towards Florence this period as it makes an approach toward the central- southern coast of NC. Based on current timing per NHC, initial bands may begin to affect our far eastern counties Thursday morning into Thursday afternoon. Noted that 850mb winds increase from 15-20kts early Thu to 40-50kts Thu afternoon. Thus, expect to see an increasing threat for isolated tornadoes within the bands from late morning into the evening hours. This isolated tornado threat appears highest in an arc from Tarboro-Smithfield-Lillington-Raeford. Based on a slightly slower timing, have adjusted PoPs west-to-east, highlighting the highest PoPs in vicinity of the I-95 corridor Thursday afternoon, and along and east of highway 1 Thursday night. For the western and southern Piedmont, capped PoPs at chance for now and this may be a little overdone as forcing appears weak or non- existent, relying mostly on heating. The forecast Friday through Saturday night will depend on the movement of Florence. Unfortunately, model guidance has failed to gain any consensus. Some models are advertising a scenario in which Florence stalls in vicinity of the NC coast for 24-36 hours before drifting westward. Thus, forecast confidence lower than normal as far as timing, and placement of the axis of heavy/torrential rainfall. That said, the potential still appears high on the occurrence of strong, damaging winds, torrential/flooding rains over a large portion of central NC, with a tornado risk Friday across the eastern counties. Residents will need to remain vigilant weatherwise through this period has changes on the forecast are likely. The threat for damaging winds and heavy/torrential rainfall still appears highest over the Coastal Plain and the Sandhills through Friday, with possible expansion westward Friday night into Saturday. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 335 PM Tuesday... Sunday through Tuesday, low confidence in the forecast this period as models display great variability as to where the remnants of Florence will reside. Still, residual moisture leftover from Florence and an expected steady sely fetch will maintain a moderately moist air mass over the region. Heating of this air mass along with any sfc boundaries to focus convergence will aid in the development of scattered-numerous showers and storms each day. With anticipation of relatively high precipitable water values, locally heavy/excessive rainfall potential still appears high over central NC. This will likely exacerbate any ongoing flooding issues in the wake of Florence. Will advertise temperatures at least a category above normal through the period, with highs generally mid-upper 80s, and overnight temperatures upper 60s to the lower 70s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 138 PM Tuesday... 24 hour TAF period: A front remains draped over NW portions of the area, in the vicinity of KINT. As the front wavers northwestward throughout the day, expect MVFR cigs to lift into the 2-3 kft range, before scattering out later this aft/eve. KGSO will similarly bounce between sct-bkn around 2kft for the next couple hours. Farther south and east of the boundary, skies have scattered out and thunderstorms have developed along the sea breeze, east and SE of KRWI and KFAY. Additional showers and thunderstorm are expected along the front later this aft/eve while the storms along the sea breeze may drift northwestward. There is a chance storms could impact all terminals, though confidence of exactly when and where is low. The usual reduced visbys and gusty winds are expected with the storms. Otherwise, sub-vfr cigs and visbys will be possible again late tonight/Wednesday morning, similar to last night. -KC Looking ahead: The front is forecast to continue to waver over w- cntl NC, while also gradually weakening, and focus mainly scattered, diurnal convection each day, with late night-early morning sub-VFR conditions in low stratus and fog particularly on the cool side of the front. The approach of Tropical Cyclone Florence, based on the latest official NHC forecast, will likely result in extremely hazardous aviation conditions by late Thu-Fri, possibly continuing through the weekend and into early next week. -MWS && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...KC SHORT TERM...KC/WSS LONG TERM...WSS AVIATION...KC/MWS
Hazardous weather outlook, Sep 11, 5:00 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 500 AM EDT Tue Sep 11 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 500 AM EDT Tue Sep 11 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hurricane Florence is forecast to be a very powerful, major hurricane on its approach to the coast of the Southeast U.S. late Wednesday through early Friday. The associated risk of life- threatening impacts well inland into central North Carolina, including damaging wind, tornadoes, and prolonged, extremely heavy rainfall, is increasing. Residents of central North Carolina are strongly encouraged to take time now to put together emergency kits and an emergency plan of how best to protect family and pets. Continue to closely monitor the progress and latest forecasts of Hurricane Florence. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Sep 11, 11:39 AM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1139 AM EDT TUE SEP 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG BISCOE 35.37N 79.78W
09/10/2018 MONTGOMERY NC LAW ENFORCEMENT
TREE DOWN ON PINE STREET IN BISCOE. TIME
ESTIMATED FROM RADAR.
0504 PM TSTM WND DMG 4 S TROY 35.31N 79.88W
09/10/2018 MONTGOMERY NC LAW ENFORCEMENT
TREE DOWN ON 1814 HICKS RD. TIME ESTIMATED
FROM RADAR.
0419 PM TSTM WND DMG 6 ESE ANSONVILLE 35.07N 80.00W
09/10/2018 ANSON NC LAW ENFORCEMENT
TREE DOWN ON GRASSY ISLAND RD. TIME
ESTIMATED FROM RADAR.
0418 PM TSTM WND DMG 5 SE ANSONVILLE 35.06N 80.04W
09/10/2018 ANSON NC 911 CALL CENTER
TREE DOWN ON POWER-LINE NEAR THE
INTERSECTION OF PLEASANT GROVE CHURCH ROAD
AND DENNIS ROAD.
&&Special weather statement, Sep 11, 3:15 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
315 PM EDT TUE SEP 11 2018
NCZ042-078-089-112000-
Johnston NC-Sampson NC-Wayne NC-
315 PM EDT TUE SEP 11 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WAYNE...NORTHEASTERN
SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 400 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mount Olive, moving north at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Goldsboro, Mount Olive, Princeton, Mar-Mac and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3541 7844 3550 7802 3518 7806 3518 7811
3519 7816 3518 7817 3518 7829
TIME...MOT...LOC 1914Z 179DEG 12KT 3526 7819
WSSSpecial weather statement, Sep 11, 3:59 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
359 PM EDT TUE SEP 11 2018
NCZ042-077-078-112100-
Johnston NC-Harnett NC-Wayne NC-
359 PM EDT TUE SEP 11 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN WAYNE...NORTHEASTERN HARNETT AND JOHNSTON COUNTIES UNTIL
500 PM EDT...
At 358 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Princeville, moving northwest at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Smithfield, Clayton, Dunn, Benson, Micro, Selma, Erwin, Coats, Four
Oaks and Pine Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3527 7829 3529 7831 3526 7841 3526 7848
3532 7854 3530 7858 3527 7858 3525 7861
3544 7884 3575 7822 3573 7821 3573 7819
3571 7816 3561 7813 3559 7807 3560 7805
3540 7803
TIME...MOT...LOC 1958Z 155DEG 12KT 3545 7828
EllisSpecial weather statement, Sep 11, 4:42 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
442 PM EDT TUE SEP 11 2018
NCZ026-027-112145-
Nash NC-Franklin NC-
442 PM EDT TUE SEP 11 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NASH AND
EASTERN FRANKLIN COUNTIES UNTIL 545 PM EDT...
At 442 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Nashville, moving northwest at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Rocky Mount, Nashville, Dortches, Bailey, Bunn, Red Oak, Sharpsburg,
Spring Hope, Middlesex and Whitakers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3625 7813 3621 7811 3621 7802 3618 7798
3619 7797 3618 7795 3619 7792 3617 7792
3614 7789 3614 7778 3616 7775 3613 7772
3615 7770 3584 7785 3584 7790 3573 7819
3576 7824 3587 7828 3593 7836 3625 7818
TIME...MOT...LOC 2042Z 121DEG 13KT 3597 7795
EllisSpecial weather statement, Sep 11, 5:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
502 PM EDT TUE SEP 11 2018
NCZ075>077-084>086-112145-
Scotland NC-Richmond NC-Lee NC-Hoke NC-Harnett NC-Moore NC-
502 PM EDT TUE SEP 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MOORE...
NORTHERN SCOTLAND...SOUTHWESTERN HARNETT...EASTERN RICHMOND...LEE AND
NORTHERN HOKE COUNTIES UNTIL 545 PM EDT...
At 501 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles west of Lillington
to 8 miles south of Hoffman. Movement was northwest at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Sanford, Southern Pines, Rockingham, Lillington, Carthage, Pinehurst,
Hamlet, Aberdeen, Hoffman and Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3499 7989 3517 7967 3516 7962 3519 7965
3558 7917 3539 7878 3521 7902 3519 7909
3514 7911 3482 7953
TIME...MOT...LOC 2101Z 121DEG 15KT 3539 7892 3491 7954
WSSSpecial weather statement, Sep 11, 5:08 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Raleigh NC 508 PM EDT TUE SEP 11 2018 NCZ025-040-041-112200- Chatham NC-Durham NC-Wake NC- 508 PM EDT TUE SEP 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAKE...EAST CENTRAL CHATHAM AND SOUTH CENTRAL DURHAM COUNTIES UNTIL 600 PM EDT... At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over Garner, or 7 miles south of Raleigh, moving northwest at 15 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding will also be possible with this storm. Locations impacted include... Raleigh, Durham, Cary, Garner, Rdu International, Apex, Holly Springs, Morrisville, Crosswinds Boating Center and Crosswinds Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. && LAT...LON 3574 7851 3558 7863 3573 7903 3596 7886 TIME...MOT...LOC 2107Z 121DEG 15KT 3571 7865 WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:14 PM EDT | Special Weather Statement | RAH | Cumberland, Durham, Harnett, Orange, Wake | 61 min |
| Sep 10, 9:36 PM EDT | Areal Flood Advisory | RAH | Wake | 71 min |
| Sep 11, 5:19 AM EDT | Hurricane Watch | RAH | Sampson, Wayne | 48 hr |
| Sep 11, 5:19 AM EDT | Tropical Storm Watch | RAH | Cumberland, Edgecombe, Harnett, Hoke, Johnston, Lee and 4 more | 48 hr |
| Sep 11, 3:15 PM EDT | Special Weather Statement | RAH | Wayne | 45 min |
| Sep 11, 3:59 PM EDT | Special Weather Statement | RAH | Johnston | 61 min |
| Sep 11, 4:42 PM EDT | Special Weather Statement | RAH | Nash | 63 min |
| Sep 11, 5:02 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Moore, Richmond | 43 min |
| Sep 11, 5:08 PM EDT | Special Weather Statement | RAH | Wake | 52 min |
| Sep 11, 5:48 PM EDT | Special Weather Statement | RAH | Lee, Moore | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.